Washington, 2012

Wildfire in Washington, May 25, 2012

May 25, 2012 · NWS OTX · 1 event in 1 county or zone

Breezy northeast winds and relative humidities in the teens fanned a 140 acre wildfire near County Road 20 in the Soap Lake area. The wildfire quickly spread from northeast to southwest through fine fuels including grass, hay, and sagebrush.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Breezy northeast winds and relative humidities in the teens fanned a 140 acre wildfire near County Road 20 in the Soap Lake area. The wildfire quickly spread from northeast to southwest through fine fuels including grass, hay, and sagebrush. Fire crews were able to protect eight homes and about 100 head of goats along with other livestock but the fire did consume two large shop buildings and a small livestock shelter along with 200 to 300 bales of hay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 25, 10:09 AM PST, 2 hours 51 minutes earlier.

Area forecast discussion, May 25, 10:09 AM PST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1109 AM PDT Fri May 25 2012

.SYNOPSIS...
Today will bring dry but very windy conditions to the Inland
Northwest. The only exception is isolated showers around the Camas
Prairie of North Idaho. Unsettled...windy...and showery conditions
will linger across the Idaho Panhandle during the Memorial Day
weekend. Another moist Pacific frontal system will transit the
entire region early next week.

&&

.DISCUSSION...
Rest of today and tonight: Concerning the ongoing wind event, we're
still seeing pressure gradients similar to slightly above the May
14 2001 wind event. Using this analog and pattern recognition
approach, this event was responsible for pockets of damaging
winds across the N Id Panhandle and Stevens county Wa where trees
where toppled around the Priest lake area and dock/boat damage
occurred at Deer Lake in SE Stevens County. We did, however, delete
the Nrn half of Pend Oreille and Stevens counties from the warning
based on the latest obs. Very gusts north winds are still likely
for the Coeur D'alene and Spokane area...aided by both
strengthening pressure gradients and morning channeling through
the Hwy 95 corridor from Coeur D'alene to Sandpoint, and west
along Interstate 90. Gusty NE winds are also likely west into
the Upper Columbia Basin. At this time, we'll keep our current
wind highlights and decide if we need to trim back the warning for
tonight as we monitor system evolution. The Okanogan Valley will
also see gusty north winds. In addition...We made a number of
relatively insignificant changes to the fcst for today.
Namely...making skies more sunny...warming temps a bit under
downslope easterly flow, lowering pcpn chances and limiting the
isolated chances of pcpn to mainly mtn elevations for the Nrn Blue
Mtns, Camas Prairie, and the SE part of Shoshone county. bz

&&

.AVIATION...
18z TAFS: Strong northeast winds will be the main weather concern
today and through the evening hours. The strongest winds will be
focused between Bonners Ferry to Spokane, and then a secondary
region of gusty winds from Spokane to Moses Lake. Northeast winds
have already begun to strengthen and will peak through 22z with
winds sustained 18-25kts...gusting 30-35kts at times before
decreasing after 03z. Locally stronger wind gusts on the order of
40-50kts will be possible within the complex terrain surrounding
Deer Park and Priest Lake. Isolated showers will be confined to
the Cascade crest and the Blue mountains. Otherwise VFR conditions
are expected. bz

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  43  67  42  68  45 /   0  10  10  10  20  20
Coeur d'Alene  67  41  66  41  67  43 /   0  10  10  10  30  30
Pullman        66  39  64  39  66  43 /  10  10  30  20  20  20
Lewiston       71  44  69  46  71  49 /  20  10  40  30  20  20
Colville       72  42  74  43  73  46 /   0   0  10  10  20  20
Sandpoint      65  39  64  37  64  42 /  10  10  10  10  30  30
Kellogg        64  38  60  37  61  40 /  10  10  40  30  60  60
Moses Lake     75  47  77  47  76  48 /   0   0   0   0  10   0
Wenatchee      72  50  75  50  74  50 /   0   0   0   0   0   0
Omak           73  43  76  47  74  47 /  10  10  10   0  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Warning until 5 AM PDT Saturday for Northern Panhandle.

     Wind Advisory until 5 AM PDT Saturday for Coeur d'Alene Area.

WA...High Wind Warning until 5 AM PDT Saturday for Northeast
     Mountains.

     Wind Advisory until 8 PM PDT this evening for Moses Lake Area-
     Spokane Area-Upper Columbia Basin.

&&
Hazardous weather outlook, May 25, 5:03 AM PST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT FRI MAY 25 2012

IDZ003-004-026-027-WAZ031>033-038-041>044-261315-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

WAZ034>036-261315-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
603 AM PDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WILL DEVELOP TODAY. NORTHEAST WINDS OF
25 TO 35 MPH SUSTAINED ARE POSSIBLE ESPECIALLY OVER THE COLUMBIA
BASIN. LOCALLY HIGHER WINDS WITH GUSTS TO 30 TO 45 MPH ARE POSSIBLE
IN NARROW NORTH SOUTH OR NORTHEAST TO SOUTHWEST VALLEYS...CANYONS
AND COULEES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

IDZ001-002-WAZ037-261315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-NORTHEAST MOUNTAINS-
603 AM PDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR VERY
WINDY...TO POSSIBLY DAMAGING WINDS...THAT WILL DEVELOP TODAY
AND LAST THROUGH SATURDAY NIGHT. NORTHEAST WINDS OF 25 TO 35 MPH
SUSTAINED...WITH GUSTS AROUND 50 MPH ARE LIKELY. THE COEUR D'ALENE
REGION MAY ALSO SEE THESE GUSTY WINDS...INCLUDING THE HIGHWAY 95
CORRIDOR NORTH TO SANDPOINT. SIMILAR EVENTS IN THE PAST HAVE
TOPPLED LARGE TREES IN SOME OF THE CAMP GROUNDS AROUND PRIEST
LAKE...WITH BOAT DOCK DAMAGE AT DEER LAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS WILL CONTINUE THROUGH SATURDAY BEFORE TAPERING
OFF...THEN HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moses Lake Area

When
May 25, 1:00 PM PST to 6:00 PM PST
Where
Moses Lake Area forecast zone
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380172.